Current U.S. Version Of Full Prescribing Information Document For Aranesp Mentions Skin Rash Among Other Serious Allergic Reactions
Aranesp (darbepoetin alfa) products for subcutaneous and intravenous use are approved by the FDA for two indications: (1) anemia due to chronic kidney disease; and, (2) anemia due to chemotherapy in patients with cancer.
From the Warnings and Precautions section of the current Full Prescribing Information document for ARANESP® (darbepoetin alfa) injection (accessed 5/18/17):
5.7 Serious Allergic Reactions
Serious allergic reactions, including anaphylactic reactions, angioedema, bronchospasm, skin rash, and urticaria may occur with Aranesp. Immediately and permanently discontinue Aranesp and administer appropriate therapy if a serious allergic or anaphylactic reaction occurs. [emphasis added]
However, it seems that Health Canada wants a more clear or stronger warning about skin-related adverse reactions associated with Aranesp use.
Strictly Confidential, No Obligation.
On May 5. 2017 the Canadian drug regulatory agency issued this Dear Healthcare Professional Letter: "ARANESP - Risk of Severe Skin Reactions: Stevens-Johnson Syndrome and Toxic Epidermal Necrolysis". From this recent Health Canada Aranesp alert we get this updated drug safety information:
- In some patients, ARANESP has been associated with severe skin reactions, including life-threatening reactions called Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN). SJS/TEN are serious life-threatening conditions that often begin with flu-like symptoms including fever, tiredness, muscle and joint pain which are followed by a widespread rash with reddening and blistering of the skin and moist lining of the mouth, eyes, nose, throat, or genital area. This often leads to peeling and shedding of the affected skin which looks like a severe burn. Patients should discuss any skin reaction with their doctor, and seek immediate medical attention if they experience any of the SJS/TEN symptoms.
- As of October 31, 2016, cumulative exposure to ARANESP was estimated to be over 6 million patient-years in the post-marketing setting. The potential risk of SJS/TEN with ARANESP use was evaluated using the global safety databases. As of April 5, 2017, 11 cases of SJS and 4 cases of TEN have been reported internationally in patients treated with ARANESP. To date no Canadian cases of SJS/TEN related to ARANESP treatment have been identified.
This so-called "Dear Doctor" letter about Aranesp also informed that Health Canada is currently working with the manufacturer, Amgen Canada Inc., to include this safety information in the Canadian Product Monograph for Aranesp.
We will be watching to see whether the FDA takes any similar regulatory action regarding the possible Aranesp side effects of Stevens-Johnson syndrome (SJS) and toxic epidermal necrolysis (TEN).
DrugInjuryLaw.com: Medical & Legal Information About Drug Side Effects (All website content by attorney Tom Lamb)
Drug Injury Case Evaluation - Free. Confidential. No Obligation. (Case review done by attorney Tom Lamb)